Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 375, NWS Jackson, MS

May 9, 2005Claiborne County, Warren County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 9, 2005, 3:27 PM CDT for Claiborne County, Warren County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2005, 3:27 PM CDT (20:27 UTC)
Expired
May 9, 2005, 4:00 PM CDT
In force
33 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Claiborne County, MS, Warren County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 81 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 092027
SVRJAN
MSC021-149-092100-
/O.NEW.KJAN.SV.W.0375.050509T2027Z-050509T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT MON MAY 9 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI
  SOUTHERN WARREN COUNTY IN WEST CENTRAL MISSISSIPPI

* UNTIL 400 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 16 MILES SOUTHWEST OF I-20 EXIT 11 AT BOVINA...OR
  ABOUT 10 MILES SOUTHWEST OF VICKSBURG...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTH OF I-20 EXIT 11 AT BOVINA BY 340 PM CDT

LAT...LON 3225 9097 3227 9096 3228 9097 3237 9068
      3237 9068 3224 9073 3214 9073 3212 9075
      3212 9099

$$

GARRETT
1 follow-up statement
000 
WWUS54 KJAN 092052
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CDT MON MAY 9 2005

MSC021-092101-
/O.CAN.KJAN.SV.W.0375.000000T0000Z-050509T2100Z/
CLAIBORNE MS-
351 PM CDT MON MAY 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR CLAIBORNE COUNTY IS
CANCELLED...

LAT...LON 3225 9097 3227 9096 3228 9097 3237 9068
      3237 9068 3224 9073 3217 9079 3212 9099

$$

MSC149-092100-
/O.CON.KJAN.SV.W.0375.000000T0000Z-050509T2100Z/
WARREN MS-
351 PM CDT MON MAY 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR
SOUTHERN WARREN COUNTY...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 7 MILES SOUTH OF VICKSBURG...MOVING 
NORTHEAST AT 15 MPH.

LAT...LON 3225 9097 3227 9096 3228 9097 3237 9068
      3237 9068 3224 9073 3217 9079 3212 9099

$$

GARRETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:46 PM CDT, 41 minutes earlier.

Area forecast discussion, May 9, 2:46 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
246 PM CDT MON MAY 9 2005

.SHORT TERM...
AS ANTICIPATED...SCT SHRA AND TSRA HAVE ERUPTED OVER THE AREA THIS
AFTERNOON. THUS FAR...STORMS HAVE REMAINED BELOW SEVERE LIMITS AND
MOST STORMS WILL REMAIN SO FOR THE DURATION OF THE AFTERNOON. TEMPS
HAVE RISEN INTO THE UPPER 70S TO AROUND 80 MOST LOCALES...THE AREAS
AFFECTED BY RAINFALL HAVE DROPPED INTO THE UPPER 60S/LOWER 70S.

TONIGHT...SHORTWAVE TROUGH RESPONSIBLE FOR INITIATING CONVECTION
OVER THE REGION TODAY WILL CONTINUE TO SLIDE EAST THROUGH THE LOWER
MS RIVER VALLEY. WITH THE SHRA/TSRA ACTIVITY RELIANT ON SFC HEATING
FOR INSTABILITY...AND THE LACK OF AN APPRECIABLE SFC BOUNDARY...THE
COVERAGE AND INTENSITY OF EXISTING SHRA/TSRA LATE THIS AFTERNOON
SHOULD QUICKLY DECREASE AFTER SUNSET. HAVE KEPT SLIGHT CHC/LOW END
CHC IN THE EASTERN THIRD OF THE AREA THIS EVENING...OTHERWISE DRY
CONDITIONS ARE EXPECTED. LOW TEMPS OVERNIGHT SHOULD HOLD RIGHT
AROUND SEASONAL AVERAGES...NEAR 60 IN THE EAST....LOWER 60S
ELSEWHERE.

AS MENTIONED IN THE 18Z AVIATION DISCUSSION...GUIDANCE SUGGESTING
THAT LOW LEVEL MOISTURE WILL REMAIN ABUNDANT INTO THE OVERNIGHT
HOURS. PARTLY CLOUDY CONDITIONS ARE ON TAP THIS EVENING...BUT
EXPECTING A STRATUS DECK TO DEVELOP OVER A BETTER PART OF THE AREA
AFTER MIDNIGHT. LIGHT FOG IS EXPECTED ACROSS THE ENTIRE AREA BY
AFTER MIDNIGHT AS WELL (3-5SM)...HOWEVER EAST AND SOUTHEAST PORTIONS
OF THE AREA MAY SEE MORE IN THE WAY OF PATCHY DENSE FOG.
CONFIDENCE... EVEN AT THIS STAGE OF THE GAME...IS STILL A BIT LOW
BUT CLIMO SUGGESTS THAT THE NIGHT AFTER RAIN EXPECT FOG. IF STRATUS
IS SLOW TO BUILD INTO THE EAST...PATCHY DENSE FOG WILL BECOME MORE
OF A CONCERN.

TUESDAY...SHORTWAVE TROUGH AFFECTING THE AREA TODAY WILL EXIT STAGE
EAST. NVA ALONG WITH INCREASED RIDGING IN THE UPPER LEVELS WILL KEEP
THE AREA ON THE DRY SIDE. A RENEGADE STORM CANNOT BE TOTALLY RULED
OUT ALONG THE MS/AL BORDER...HOWEVER THE CHANCE DOES NOT WARRANT
RAIN BEARING POPS IN THE TEXT. THE MAIN STORY IS THAT TEMPS WILL
CLIMB 5 TO 7 DEGREES ABOVE AVERAGE. 925MB TEMPS WILL RANGE FROM 20C
EAST TO 22C WEST BY AFTERNOON WITH 850MB TEMPS AROUND 16C. THIS
TRANSLATES TO TEMPS IN THE MID/UPPER 80S ACROSS THE AREA. MOS HAS
RESPONDED TO THESE CONDITIONS NICELY AND DID NOT SWAY FAR FROM MAV
VALUES./GAGAN/

THE AIR MASS WILL BE RELATIVELY DRY WEDNESDAY AS HEALTHY UPPER
RIDGING DEVELOPS. LIGHT SOUTHERLY FLOW CONTINUES AT LOWER LEVELS BUT
FLOW EXPECTED TO BE ANTICYCLONIC IN NATURE ON THE EDGE OF A LOW
LEVEL RIDGE THAT PERSISTS JUST UPSTREAM. MODELS HAVE BEEN CONSISTENT
IN MAINTAINING A WEAK WAVE...AND ASSOCIATED MOISTURE POCKET...IN
NWLY FLOW ON THE EASTERN EDGE OF THE RIDGE. WILL LEAVE WEDNESDAY DRY
FOR NOW BUT ISOLATED CONVECTION COULD BE POSSIBLE DEPENDING ON THE
EVENTUAL EVOLUTION OF THE IMPULSE. WARM TEMPS ON TAP WEDNESDAY AND
THURSDAY DUE TO AMPLIFYING RIDGE OVER THE REGION. 850 MB TEMPS
FORECAST AROUND 16 OR 17 DEGS./03/

.LONG TERM...
THE RIDGE SHIFTS TO THE EAST BY FRIDAY AS A LONG WAVE TROUGH
APPROACHES FROM THE WEST. WILL SEE A SLIGHT INCREASE IN MEAN RH
FIELDS AND THE POTENTIAL FOR WEAK WAVES IN SWLY FLOW FOR SLIGHT
CHANCE POPS FRIDAY. ADDED SLIGHT CHANCE POPS FOR SATURDAY IN MORE
ZONAL FLOW FORECAST AS TROUGH CONTINUES ITS PUSH TO THE EAST. A WEAK
SURFACE BOUNDARY ALSO DROPS NEAR THE NW CORNER OF MS. WEAK SUPPORT
WILL BE POSSIBLE ON THE SRN FRINGES OF THE ASSOCIATED UPPER JET.
FOR NOW...BEST CHANCE FOR PRECIP APPEARS TO OCCUR SUNDAY. THE
FORECAST AREA WILL BE POSITIONED ALONG THE SRN EDGES OF THE UPPER
TROUGH... ALTHOUGH THE EURO MODEL IS A BIT SLOWER ON ITS EAST
PROGRESSION. MODELS AGREE THAT THE ASSOCIATED SURFACE BOUNDARY WILL
TRACK ACROSS THE AREA SUNDAY...ALTHOUGH ONLY REACHING CENTRAL AND
SERN ZONES BY 00Z MONDAY ON THE SLOWER MODELS. WILL LEAVE SLIGHT
CHANCE POPS IN FOR MONDAY DUE TO UNCERTAINTY OF SPEED OF THE WEEKEND
SYSTEM./03/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       61  87  64  88 /  10  10  10  10
MERIDIAN      59  87  62  87 /  30  10  10  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: GAGAN
LONG TERM: 03
Hazardous weather outlook, May 9, 10:22 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1022 AM CDT MON MAY 09 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
101016-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1022 AM CDT MON MAY 09 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
THIS EVENING IN EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
AND MUCH OF CENTRAL MISSISSIPPI...INCLUDING THE CITIES OF
GREENVILLE...GREENWOOD...GRENADA...VICKSBURG...THE JACKSON METRO
AREA...NATCHEZ AND HATTIESBURG. THE PRIMARY SEVERE WEATHER RISK
IS LARGE HAIL...WITH A SECONDARY RISK OF WIND GUSTS IN EXCESS OF
60 MPH. ELSEWHERE OVER EAST CENTRAL MISSISSIPPI...STRONG
THUNDERSTORMS WILL BE POSSIBLE.

A RELATIVELY DEEP UPPER TROUGH WILL CONTINUE TO MOVE THROUGH THE
MIDDLE OF THE NATION THIS AFTERNOON. A STRONG DISTURBANCE WILL
ROUND THE BASE OF THIS TROUGH AND MOVE THROUGH THE LOWER
MISSISSIPPI RIVER VALLEY THIS AFTERNOON INTO THIS EVENING. LOW
LEVEL SOUTHERLY WINDS WILL CONTINUE TO ADVECT GULF MOISTURE
NORTHWARD INTO THE REGION AND COMBINED WITH DAYTIME
HEATING...PRODUCING A VERY UNSTABLE AIR MASS. WHILE MOISTURE AND
INSTABILITY WILL BE PREVALENT...UPPER LEVEL SUPPORT IS EXPECTED
AND WIND SHEAR WILL BE LIMITED...THEREFORE THE COVERAGE OF SEVERE
THUNDERSTORMS IS EXPECTED TO BE ISOLATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT
MONDAY...MAY 16TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:26 PM CDTSevere Thunderstorm WarningJANClaiborne, Hinds, Warren21 min
May 9, 5:20 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey55 min
May 9, 6:14 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.